An analytical derivation of ice-shelf basal melt based on the dynamics of meltwater plumes

The interaction between ice shelves and the ocean is an important process for the development of marine ice sheets. However, it is difficult to model in full detail due to the high computational cost of coupled ice-ocean simulations, so that simplified basal-melt parameterizations are required. In this work, a new analytical expression for basal melt is derived from the theory of buoyant meltwater plumes moving upward under the ice shelf and driving the overturning circulation within the ice-shelf cavity. The governing equations are nondimensionalized in the case of an ice shelf with constant basal slope and uniform ambient ocean conditions. An asymptotic analysis of these equations in terms of small slopes and small thermal driving, assumed typical for Antarctic ice shelves, leads to an equation that can be solved analytically for the dimensionless melt rate. This analytical expression describes a universal melt-rate curve onto which the scaled results of the original plume model collapse. Its key features are a positive melt peak close to the grounding line and a transition to refreezing further away. Comparing the analytical expression with numerical solutions of the plume model generally shows a close agreement between the two, even for more general cases than the idealized geometry considered in the derivation. The results show how the melt rates adapt naturally to changes in the geometry and ambient ocean temperature. The new expression can readily be used for improving ice-sheet models that currently still lack a sufficiently realistic description of basal melt.

Details

Publication status:
Published
Author(s):
Authors: Lazeroms, Walter M.J., Jenkins, Adrian, Rienstra, Sjoerd W., van de Wal, Roderik S.W.

On this site: Adrian Jenkins
Date:
1 April, 2019
Journal/Source:
Journal of Physical Oceanography / 49
Page(s):
917-939
Digital Object Identifier (DOI):
https://doi.org/10.1175/JPO-D-18-0131.1